Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

August 3, 2012Cambria County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 3, 2012, 4:41 PM EDT for Cambria County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 4:41 PM EDT (20:41 UTC)
Expired
Aug 3, 2012, 5:30 PM EDT
In force
49 min
Issued by
NWS State College, PA

County Cambria County, PA

The radar

The State College radar (KCCX), 102 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:45 PM EDTHAIL 0.5Johnstown, PAONE HALF INCH HAIL IN JOHNSTOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WWUS81 KCTP 032041
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT FRI AUG 3 2012

PAZ024-032130-
CAMBRIA PA-
441 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMBRIA COUNTY 
THROUGH 530 PM EDT...

AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTMONT...MOVING 
SLOWLY TO THE NORTH AT 5 MPH.

BRIEF...DOWNBURST WIND GUSTS TO 45 MPH AND UP TO MARBLE SIZE HAIL 
ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS 
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN 
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. 
THIS STORM WILL AFFECT JOHNSTOWN...EAST CONEMAUGH...SOUTH FORK AND 
VINCO.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...STATE ROAD 56.

LAT...LON 4036 7900 4047 7894 4049 7892 4036 7877
      4029 7885 4027 7890 4028 7892 4029 7893
      4028 7902 4029 7906

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:22 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 3, 3:22 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT FRI AUG 3 2012

.SYNOPSIS...
THE PATTERN OVER EASTERN NORTH AMERICA IS IN TRANSITION TRYING TO
CARVE A TROUGH OVER THE EAST OVER THE NEXT 4 TO 8 DAYS. THE TREND
IS FOR SLIGHTLY COOLER AND DRIER CONDITIONS AFTER MONDAY. IN THE
SHORT TERM A 500 HPA RIDGE OVER THE WESTERN ATLANTIC WILL SLOWLY
PUMP MOIST AIR INTO OUR REGION. A SHORT WAVE TO THE NORTHWEST
APPROACHES SUNDAY WHICH WILL DRAMATICALLY INCREASE THE FLOW OF
MOISTURE SUNDAY INTO SUNDAY NIGHT INCREASING THE POTENTIAL FOR
STRONG THUNDERSTORMS AHEAD OF THE COLD FRONT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TEMPS AT 1PM ARE REMARKABLY HOMOGENEOUS IN THE MID 80S. DEWPOINTS
RANGE FROM THE UPPER 50S IN THE NW TO LOW 70S OVER THE SE...WHERE
A COUPLE OF SHOWERS/STORMS HAVE POPPED UP...VERY SIMILAR TO
PREVIOUS DAYS.

CAPES 2000-4000J AND MID LEVEL LAPSE RATES IN EXCESS OF 6C SUGGEST
WE COULD SEE ISOLATED CONVECTION DEVELOP JUST ABOUT ANYWHERE...BUT
IF PREVIOUS DAYS ARE AN INDICATOR...THE RIDGES OF THE SOUTH AND
SOUTHWEST WILL PRESENT THE BEST OPPORTUNITIES. SO FAR CELLS HAVE
BEEN MOVING SLOWLY...ONLY ABOUT 5MPH. ANY STORMS THAT CAN MANAGE
TO SUSTAIN FOR MORE THAN AN HOUR OR SO COULD DROP SOME DECENT
RAINS.

ACTIVITY WILL WANE WITH THE LOSS OF THE SUN LEADING TO A MAINLY
DRY BUT HAZY OVERNIGHT. IT WILL BE RATHER MUGGY IN THE 60S AND
70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
COLD FRONT CURRENTLY SAGGING SOUTH WILL STALL ACROSS THE REGION
AND PROVIDE INCREASING CHANCES FOR SHOWERS/STORMS
SATURDAY...AS IT BEGINS TO RETURN NORTH AS A WARM FRONT. SREF POPS
RANGE FROM CHANCE OVER THE NORTH TO CATEGORICAL OVER THE
SOUTH...PROBABLY TYPICALLY OVERDONE BY THE SREF. RIGHT NOW WE HAVE
SLIGHT CHANCE POPS WHICH ARE LIKELY TOO LOW...SO WILL EMPLOY A
BLEND...LEADING TO CHANCE NUMBERS MAINLY FOR THE AFTERNOON.

IT WILL BE ANOTHER WARM AND MORE HUMID DAY...WITH HIGHS AVERAGING
IN THE 80S...TO LOWER 90S OVER SOME SERN ZONES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

RELATIVELY WARM DAY SATURDAY WITH ABOVE NORMAL TEMPERATURES IN THE
LOWER TO MID-TROPOSPHERE. THE INCREASED HUMIDITY WILL BE NOTABLE
AS THE PW VALUES RISE SLOWLY INCREASING CHANCE OF ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS.

SUNDAY THE FRONTAL SYSTEM TO OUR WEST AND THE RIDGE OVER THE
ATLANTIC WILL SEND A DEEP PLUME OF MOISTURE WITH 2-3 SIGMA ABOVE
NORMAL PW INTO OUR REGION. PW VALUES OF 48 TO 52MM ARE LIKELY IN
THE STRONG FLOW AHEAD OF THE COLD FRONT. THE LOW LEVEL WINDS ARE
STRONG WITH 30 TO 35KT 850 HPA WIND IN BOTH ENSEMBLE FORECAST
SYSTEMS (EFS). THE ANOMALIES ARE IN THE 2-3 SIGMA RANGE TOO. CAPE
VALUES ARE GOOD FOR SEVERE WEATHER BUT NOT OVERLY IMPRESSIVE. BUT
OVER 20KTS OF 1KM SHEAR WITH 1200 TO 1800JKG-1 IMPLIES DEEP
UPDRAFTS AND GOOD SHEAR. THIS SHOULD FAVOR THE
DEVELOPMENT...MAINLY IN THE AFTERNOON INTO EVENING OF STRONG TO
POTENTIAL SEVERE THUNDERSTORMS. FAVORING MORE LINEAR SYSTEMS WITH
POTENTIAL BOW DEVELOPMENT. MOST GUIDANCE SHOWS STRONG LOW-LEVEL
SHEAR WHICH WILL REQUIRE MONITORING. MULTICELLULAR DAY LIKELY WITH
BOWING SEGMENTS HIGH PROBABILITY THINKING AT THIS TIME.

MOISTURE FLUX...OFTEN ALIGNS WELL WITH OUR BETTER SEVERE EVENTS
PEAKS 1800 UTC SUNDAY TO ABOUT 0000 UTC MONDAY. GOOD BET STRONG
STORMS FROM ABOUT 2 PM SUNDAY UNTIL 8 PM IN EAST. UPPED POPS IN
AFTERNOON INTO 80S BUT KEPT CLOSE TO NEIGHBORS FOR COLLABORATION.
PROBABLY NEED 90S IN THERE!

GEFS/SREF/GFS ALL SLOW TO CLEAR OUT THE RESIDUAL MOISTURE MONDAY
MORNING IN SOUTHEAST. BUT WINDS ARE WESTERLY. MAY TAKE UNTIL MID-
MORNING MONDAY TO GET THE DRY AIR INTO THE BOUNDARY LAYER. BUT PW
FALLS BELOW NORMAL STATE WIDE MONDAY.

KEPT POPS LOWER THAN GUIDANCE THROUGH WEDNESDAY AND GOT RID OF
SHOWERS AS THE PW VALUES ARE NEAR TO SLIGHTLY BELOW NORMAL.
MODELS/MOS  MUST BE TRIGGERING ON AFTERNOON INSTABILITY AND
TROUGHINESS ALOFT. BUT THE AIR IS DRY.

PW IS NEAR NORMAL BY THURSDAY INTO SATURDAY SO KEPT CLOSE TO
GUIDANCE.

TEMPERATURE-WISE...850 HPA TEMPERATURES MAINLY NEAR NORMAL. SLIGHT
SURGE OF CLOSE TO 1 SIGMA ABOVE NORMAL WEDNESDAY AHEAD OF WHAT
MODELS IMPLY WOULD BE A SECONDARY COLD FRONT TAKING THE EDGE OF A
BIT MORE THURSDAY INTO FRIDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
PATCHY FOG HAS THINNED OUT TO A HAZE WITH MDT STILL HOLDING IN
THE 3-5 MILE RANGE FOR VISIBILITY. THE REMAINDER OF THE DAY WILL
BE HAZY AND BASICALLY FAIR WITH LOW END VFR/HIGH END MVFR VIZ
ISSUES IN SOME AREAS. WITH A WEAK FRONT STALLED OUT OVER THE
REGION...AND SOME RESPECTABLE INSTABILITY...A POP UP SHOWER OR
STORM CANNOT BE RULED OUT. CHANCES OF HAVING ONE HIT A SITE WILL
BE SMALL.

OUTLOOK...

.FRI...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY CAUSING
LOCALIZED REDUCED CONDITIONS.

.SAT-SUN...A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY SUNDAY AS A COLD FRONT MOVES THROUGH.

.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.

.TUES...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...GRUMM
AVIATION...LA CORTE
Hazardous weather outlook, Aug 3, 6:16 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 AM EDT FRI AUG 3 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
616 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES
NORTH ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND
EVENING HOURS SATURDAY...MAINLY ACROSS THE ALLEGHENY PLATEAU OF
WESTERN PENNSYLVANIA.

ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL
FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 3:45 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT FRI AUG 3 2012

PAZ056-057-063-032045-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
345 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND AND WEST CENTRAL DAUPHIN COUNTIES THROUGH
445 PM EDT...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW CUMBERLAND...
MOVING NORTHWEST AT 10 MPH.

BRIEF DOWNBURST WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL ARE
POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT WORMLEYSBURG...WEST
FAIRVIEW...ENOLA...MARYSVILLE...DAUPHIN AND DUNCANNON.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE NEAR MILE MARKER 239...I-81 BETWEEN MILE
MARKERS 58 AND 67...I-83 BETWEEN MILE MARKERS 40 AND 42.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 322/22.

LAT...LON 4020 7693 4019 7691 4019 7692 4038 7717
      4045 7693 4022 7686 4021 7687 4022 7690
      4020 7691

FORECASTER: LAMBERT
Local storm report, Aug 3, 3:52 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     GOLDSBORO               40.15N  76.75W
08/03/2012                   YORK               PA   TRAINED SPOTTER

            NUMEROUS LARGE TREES AND POWER LINES DOWN

&&

EVENT NUMBER CTP1200355

TYBURSKI
Local storm report, Aug 3, 4:12 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     GOLDSBORO               40.15N  76.75W
08/03/2012  M82 MPH          YORK               PA   TRAINED SPOTTER

            MEASURED WIND GUST IN GOLDSBORO

&&

EVENT NUMBER CTP1200356

TYBURSKI
Special weather statement, Aug 3, 4:12 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT FRI AUG 3 2012

PAZ036-064-032100-
ADAMS PA-FRANKLIN PA-
412 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FRANKLIN AND WEST
CENTRAL ADAMS COUNTIES THROUGH 5 PM EDT...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS NEAR MONT ALTO...MOVING
VERY SLOWLY TO THE NORTH AT 5 MPH.

BRIEF...DOWNBURST WIND GUSTS TO 40 MPH AND PEA TO MARBLE SIZE HAIL
ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT FAYETTEVILLE.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 18 AND 20.

THIS WILL ALSO IMPACT ROUTE 30.

LAT...LON 3977 7752 3981 7760 3997 7762 3997 7746
      3996 7745 3998 7743 3998 7735 3981 7741

FORECASTER: LAMBERT
Special weather statement, Aug 3, 4:37 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT FRI AUG 3 2012

PAZ065-032130-
YORK PA-
437 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK COUNTY...

AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW FREEDOM...MOVING
TOWARD THE NORTH NORTHWEST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT GLEN ROCK...CODORUS...SEVEN VALLEYS...NEW
SALEM AND THOMASVILLE.

THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 21.

THIS WILL ALSO IMPACT ROUTE 30.

LAT...LON 3983 7699 3985 7698 3986 7695 3989 7699
      3991 7698 3992 7696 4000 7666 3972 7661
      3971 7689

FORECASTER: LAMBERT
Special weather statement, Aug 3, 4:41 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT FRI AUG 3 2012

PAZ024-032130-
CAMBRIA PA-
441 PM EDT FRI AUG 3 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMBRIA COUNTY
THROUGH 530 PM EDT...

AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTMONT...MOVING
SLOWLY TO THE NORTH AT 5 MPH.

BRIEF...DOWNBURST WIND GUSTS TO 45 MPH AND UP TO MARBLE SIZE HAIL
ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL AFFECT JOHNSTOWN...EAST CONEMAUGH...SOUTH FORK AND
VINCO.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...STATE ROAD 56.

LAT...LON 4036 7900 4047 7894 4049 7892 4036 7877
      4029 7885 4027 7890 4028 7892 4029 7893
      4028 7902 4029 7906

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:54 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry36 min
Aug 3, 1:56 PM EDTSevere Thunderstorm WarningCTPAdams, York34 min
Aug 3, 2:30 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry36 min
Aug 3, 3:04 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York56 min
Aug 3, 3:38 PM EDTSpecial Weather StatementCTPLancaster52 min
Aug 3, 3:45 PM EDTSpecial Weather StatementCTPDauphin60 min
Aug 3, 4:12 PM EDTSpecial Weather StatementCTPFranklin48 min
Aug 3, 4:37 PM EDTSpecial Weather StatementCTPYork53 min
Aug 3, 5:16 PM EDTSpecial Weather StatementCTPAdams59 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.